Clinical Alert – Cannabis Oil Disguised as Confectionary

Clinical Alert – Cannabis Oil Disguised as Confectionary

 page1image49103264

Cannabis oil disguised as confectionary

Following a series of arrests in West Yorkshire this week, it has been identified that a large quantity of NERDS ROPE sweets containing cannabis oil have been industrially manufactured.

Whilst a large amount of the contaminated product has been recovered, it is unknown at this time how much remains missing or how widely it has been distributed.

Trading Standards and the National Poisons Information Service have been notified by Public Health England.

Attached is the Clinical Alert issued by Yorkshire Ambulance Service. Please ensure all Emergency Departments, Paediatric services and Primary Care services are alerted in the event of a person presenting with symptoms such as:

  • Loss of coordination
  • Hallucinations
  • Nausea/vomiting
  • Lethargy, collapse or loss of consciousness
  • Cardiovascular.It is not thought this issue extends beyond West Yorkshire, but it cannot be ruled out. Therefore we are distributing this as a precautionary measure.

 

page2image49054528 page2image49054320

 

 

We have been made aware of recent instances where confectionery items are believed to have been infused with cannabis oil. The cannabis oil has been extracted and disguised in “NERDS ROPE” sweets.

A large quantity of the confectionery has been industrially manufactured in West Yorkshire and the packaging has been made to a professional standard and heat sealed. As such, it would be very difficult to tell if these are the real confectionery product or the counterfeit drug-laced version.

A number of arrests have been made in relation to this and a large amount of the product has been recovered, but it is unclear at this stage how much is unaccounted for and what the risks may be if ingested.

The JRCALC Plus App includes the guideline Overdose and Poisoning in Adults and Children and gives advice on the assessment and management of patients who have been exposed to toxins.

The effects of THC (Tetrahydrocannabinol – the main psychoactive ingredient in cannabis) involve the central nervous and cardiovascular systems. In adults the effects are generally mild and short-lived but ingestion rather than inhalation is associated with longer lasting effects.
As children often have a smaller body mass than adults the effects may be more profound.

If you have any interaction with this type of product, or suspect that you have any cases where this has been ingested then please report these via Datix. In all cases where children or vulnerable adults have potentially been intoxicated a safeguarding referral must also be made.

SAVS
rsavage@savs-southend.co.uk